DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20173305

Iatrogenic phenytoin toxicity: a case report of medication error

Shreya R. Patel, Kamlesh P. Patel, Supriya D. Malhotra, Pankaj R. Patel

Abstract


Medication errors may produce severe toxicity resulting in hospitalization. This can be compounded if the physician obtains the wrong concentration from a reference manual and a pharmacy miscalculates the conversion. We present a case report of phenytoin toxicity related to overdose in 19 year girl which is related to prescribing error and dose related error. A 19 years old girl came to emergency department with convulsions, gum hypertrophy and ataxia. Patient had history of convulsion before 2 months at that time she was given Tab. Phenytoin (100mg) (Eptoin) 2 times a day prescribed for generalized tonic clonic seizures (GTCS). Then before seven days she presented with convulsion so physician increased the dose of drug from 2 times a day to 3 times a day. Then patient developed gum hyperplasia and ataxia after 7 days and she presented with convulsion. Serum Phenytoin level was >40mcg/ml. Phenytoin was withdrawn. Then patient then recovered eventually. Medication errors may produce severe toxicity resulting in hospitalization. It also increases morbidity and mortality. A prescribing fault is a failure in the prescribing process. It leads to, or has the potential to lead to, harm to the patient. Phenytoin metabolism is dose dependent. So very small increments in dosage may result in adverse effects. In our case sudden increase in the dose by 100mg led to blood level double than therapeutic blood level. So, medication error occurred at the prescription level and because of that patient developed toxicity and she needed to hospitalization. In this case instead of suddenly increasing the dose of phenytoin one should change the drug or add another drug to prevent toxicity or side effect.


Keywords


Acute over dosage, Medication error, Phenytoin, Saturation kinetics

Full Text:

PDF

References


Lowry JA, Vandover JC, DeGreeff J, Scalzo AJ. Unusual presentation of iatrogenic phenytoin toxicity in a newborn. J Med Toxicol. 2005 Dec;1(1):26-9.

Medication errors in nursing: Common types, causes, and prevention. Available at: https://www.medcomrn.com/index.php/articles/common-nursing-medication-errors-types-causes-prevention/Accessed on 2/6/2017.

Antiepileptics, Sweetman SC, Martindale. The Complete Drug Reference, 36th Edition, USA, Pharmaceutical Press; 2009:495-501.

Anonymous. American Academy of Pediatrics: Committee on Drugs and Committee on Hospital Care; 1998;102:428.

Jeffrey K. Aronson. Medication errors: definitions and classification, British Journal of Clinical Pharmacology.

Miller C. Phenytoin toxicity. Med scape, MD, Updated: Apr 25, 2016.

Katzung BG, Trevor AJ. Antiseizures drugs, Katzungs Basic & Clinical Pharmacology, 13th Edition, New York, NY, Mc Graw Hill; 2015:401.